Alert archive / Oklahoma / Red Flag Warnings in 2018

Red Flag Warning 12, NWS Norman, OK

March 15, 201848 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Mar 15, 2018, 3:58 PM CDT for 48 counties in Oklahoma; 8 counties in Texas. It took effect at Mar 16, 2018, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 3:58 PM CDT (20:58 UTC)
In effect from
Mar 16, 2018, 11:00 AM CDT
Expired
Mar 16, 2018, 8:00 PM CDT
In force
9 hr
Issued by
NWS Norman, OK
All 56 counties

Alfalfa County, OK, Atoka County, OK, Beckham County, OK, Blaine County, OK, Bryan County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Coal County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Hughes County, OK, Jackson County, OK, Jefferson County, OK, Johnston County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Love County, OK, Major County, OK, Marshall County, OK, McClain County, OK, Murray County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pontotoc County, OK, Pottawatomie County, OK, Roger Mills County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 81 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 15, 12:45 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 15, 12:45 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1245 PM CDT Thu Mar 15 2018

.DISCUSSION...
The 18Z aviation discussion follows....

&&

.AVIATION...
Low pressure over southeast Colorado will move into Kansas by this
time tomorrow. Wind speeds will remain relatively high this
afternoon, with a modest drop around sunset, including a slight
backing in direction. From west to east across the region tomorrow
morning, starting around 12Z in the west, to about 16Z along
I-35, winds will increase again in speed--and shift to more
westerly. No other aviation weather concerns are currently
expected.

CmS
&&

.PREV DISCUSSION... /issued 634 AM CDT Thu Mar 15 2018/

DISCUSSION...
12Z TAFs.

AVIATION...
South winds will increase this morning and continue to be gusty
through the day and overnight. Only mid-high level clouds are
expected through most of the period. There will be some potential
for MVFR stratus towards 12Z Friday with increasing moisture
moving in from Texas, although have not added any to the TAFs
quite yet as it may be very late or after 12Z.

PREV DISCUSSION... /issued 421 AM CDT Thu Mar 15 2018/

DISCUSSION...
We know we sound like a broken record, but fire weather concerns
continue to be the main issue in the forecast over the next few
days. Dewpoints will be increasing across much of the area today,
but may be a little late to arrive as dewpoints are still just in
the mid 30s to lower 40s across central Texas this morning. Still,
the moisture return will keep minimum afternoon humidities above
20 percent across much of the area... except in the northwestern
and western edge of the forecast area. With humidity expected to
fall to near or below 20 percent, will upgrade the fire weather
watch to a Red Flag Warning, and add Woods, Alfalfa and Major
Counties where moisture will be late to arrive.

Tomorrow, dry air will move into the area behind a dryline and
Pacific front, and much of the area will see minimum humidity
below 20 percent. Winds will also be increasing as a storm system
moves over the Plains and this will lead to critical fire weather
conditions across portions of the area, especially northwest. We
will also continue to watch the track of the surface low as it
moves east through the Central Plains. If it moves across at a
latitude much lower than currently forecast, the stronger winds
will be possible which will bring more widespread critical fire
weather conditions. Given the expected low RH, breezy conditions,
and location of the low level thermal trough, will go ahead and
issue a fire weather watch for much of the area.

Elevated to near-critical conditions will continue for the next
few days with warm temperatures and areas of low humidity. Sunday
and Monday look to be the breeziest days.

As far as precipitation chances, there are low chances of showers
tonight in the east as the models show some slight QPF signal
associated with an initial shortwave ahead of the main system. But
chances are not high. There is a somewhat higher chances on
Saturday night and Sunday with moisture return and a shortwave
ahead of the next trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  53  77  44 /   0  10   0   0
Hobart OK         77  49  78  42 /   0  10   0   0
Wichita Falls TX  78  54  80  45 /   0  10   0   0
Gage OK           80  48  76  36 /   0   0   0   0
Ponca City OK     78  55  77  39 /   0  10   0   0
Durant OK         75  60  79  50 /   0  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Friday morning through Friday evening
     for OKZ004>042-044>046-050.

     Red Flag Warning until 8 PM CDT this evening for OKZ004>006-
     009>011-014-021-033-034-036.

TX...Fire Weather Watch from Friday morning through Friday evening
     for TXZ083>090.

     Red Flag Warning until 8 PM CDT this evening for TXZ083-084-087.

&&

23/10/23
Hazardous weather outlook, Mar 15, 11:54 AM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Thu Mar 15 2018

OKZ004>048-050>052-TXZ083>090-161700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Thu Mar 15 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Fire Weather...
Warm, windy, and dry conditions will lead to near-critical to
critical fire weather conditions this afternoon across far western
and northwestern Oklahoma and western north Texas. A Red Flag
Warning is in effect for today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Elevated to Critical fire weather conditions will develop each
afternoon from Friday through Tuesday, mainly across western and
central Oklahoma and western north Texas. A Fire Weather Watch is
in effect Friday across much of Oklahoma and all of western north
Texas.

.Thunderstorms...
There is a chance of thunderstorms across Oklahoma and western
north Texas Saturday through Sunday night. There is a risk for
some strong to severe thunderstorms on Sunday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:35 AM CDTFire Weather WatchOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 37 more11 hr
Mar 15, 4:35 AM CDTRed Flag WarningOUNAlfalfa, Beckham, Ellis, Greer, Harmon, Harper and 5 more15 hr

Nearby

Red Flag Warnings in Oklahoma, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.